Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 384, NWS Birmingham, AL

November 30, 2006Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 30, 2006, 11:32 PM CST for Jefferson County, Shelby County, Alabama. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2006, 11:32 PM CST (05:32 UTC)
Expired
Nov 30, 2006, 11:45 PM CST
In force
13 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 11:40 PM CSTTSTM WND DMGTrussville, ALA FEW TREES WERE BLOWN DOWN IN AND AROUND TRUSSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010532
SVRBMX
ALC073-117-010545-
/O.NEW.KBMX.SV.W.0384.061201T0532Z-061201T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CST THU NOV 30 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TRUSSVILLE...LEEDS
  NORTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA

* UNTIL 1145 PM CST

* AT 1129 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF TRUSSVILLE TO 6 MILES SOUTHWEST OF
  VANDIVER...OR ALONG A LINE EXTENDING FROM PINSON-CLAY-CHALKVILLE TO
  MEADOWBROOK...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VINCENT AND HARPERSVILLE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3372 8653 3357 8656 3355 8650 3350 8647
      3350 8638 3340 8638 3338 8636 3332 8637
      3334 8667 3376 8664 3376 8655

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 8:15 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 30, 8:15 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CST THU NOV 30 2006

.UPDATE...FOR ZONE FORECAST.

&&

.DISCUSSION...COLD FRONT CURRENTLY ACROSS CENTRAL MISSISSIPPI WILL
CONTINUE TO RACE EASTWARD OVERNIGHT.  EXPECT FRONT INTO WESTERN
SECTIONS OF THE AREA BEFORE MIDNIGHT...CENTRAL SECTIONS 3 AM AND
EXITING THE EASTERN SECTIONS BY 6 AM.  SOUNDING INDICATES RATHER
STABLE/LOW CAPE AIR MASS IN PLACE.  SOUTHERLY FLOW INCREASING AS
WE SPEAK AND WINDS 20 TO 25 MPH WITH GUSTS TO 40 LOOKS REASONABLE
OVERNIGHT.  WILL CONTINUE WITH WIND ADVISORY FOR ALL SECTIONS.
LOOKING AT THE RADARS...LINE OF SHOWERS ACROSS THE WESTERN SECTIONS
IS MOVING SLOWLY EASTWARD...WHILE SHOWERS ALONG THE FRONT RACE TO
THE EAST.  WILL CONTINUE WITH HIGH POPS FOR THE OVERNIGHT HOURS.
CURRENT FORECAST IS IN GREAT SHAPE AND FOR NOW NO UPDATES PLANNED.

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.
STRONG COLD FRONT WILL MOVE EAST TOWARDS THE STATE THROUGH
MIDNIGHT. THE FRONT WILL ENTER WESTERN SECTIONS AROUND MIDNIGHT...
REACH CENTRAL SECTIONS BY 3 AM AND EXIT EASTERN SECTIONS AROUND 8
AM.  STRONG SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE AHEAD OF THE FRONT.  WIND SHIFT TO NORTHWEST
WILL OCCUR AS FRONT MOVES ACROSS.  EXPECT MVFR CIGS THROUGH 12Z WITH
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING.  SOME
TEMPORARY CEILINGS 500 TO 1000 FEET CAN BE EXPECTED NEAR THE FRONT.
SOME GRADUAL CLEARING WILL DEVELOP FROM WEST TO EAST ACROSS THE AREA
AFTER 16Z ON FRIDAY WITH MOST SECTIONS GOING VFR AFTER 18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FOR ALL OF CENTRAL AL FROM 9 PM TONIGHT THROUGH
6 AM FRIDAY.

&&

50
Hazardous weather outlook, Nov 30, 6:54 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CST THU NOV 30 2006

ALZ011>015-017>050-020054-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
654 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG ARCTIC FRONT WILL MOVE INTO NORTHWEST ALABAMA AROUND
MIDNIGHT AND EXIT SOUTHEAST ALABAMA EARLY FRIDAY MORNING.

THE POTENTIAL FOR WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE AHEAD
OF THE FRONT...NEAR THE FRONT...AND BEHIND THE FRONT. THE HIGHEST
WINDS WILL BE EXPECTED IN THE VICINITY OF THE FRONT. THE FRONT
WILL BE LOCATED FROM NEAR DOUBLE SPRINGS TO TUSCALOOSA TO LINDEN
AROUND MIDNIGHT...AND WILL BE LOCATED FROM NEAR CENTRE TO NEAR
MONTGOMERY BY 4 AM. A FEW WEAKER TREES AND TREE LIMBS MAY BE KNOCKED
DOWN. LIGHTER OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE...AND OTHER
LIGHTWEIGHT OUTDOOR OBJECTS MAY BE TOSSED AROUND. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
SUCH AS RVS...BUSSES...AND SEMI-TRUCKS DRIVING IN A NORTH TO SOUTH
OR SOUTH TO NORTH DIRECTION...SUCH AS ALONG INTERSTATE 65...US 431...
OR US 231. USE EXTRA CAUTION. A WIND ADVISORY IS IN EFFECT FROM 9 PM
TONIGHT THROUGH 6 AM FRIDAY MORNING.

THE POTENTIAL FOR SEVERE THUNDERSTORMS STILL APPEARS LIMITED AT THIS
TIME. BUT A FEW STRONG STORMS ARE POSSIBLE WITH WIND GUSTS TO 50 MPH.
THESE WINDS WILL BE HARD TO DISTINGUISH FROM THE PREVAILING WINDS.
BUT THE BEST CHANCE FOR STRONG STORMS WILL BE BETWEEN THE HOURS OF 10
PM AND 2 AM FOR AREAS WEST OF INTERSTATE 65...AND BETWEEN 2 AM AND
6 AM FOR AREAS EAST OF INTERSTATE 65.

COLD ARCTIC AIR WILL FILTER INTO WEST CENTRAL ALABAMA AFTER THE
PRECIPITATION ENDS. THEREFORE...NO WINTER WEATHER IS EXPECTED AT
THIS TIME. BUT RESIDUAL MOISTURE ON THE ROADWAYS...PARTICULARLY IN
DRAINAGE AREAS...MAY BECOME ICY AND HAZARDOUS. THESE ICY PATCHES OF
ROADWAY WILL BE LOCALIZED...AND WIDESPREAD TRAVEL PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME. FRIDAY MORNING TEMPERATURES AT OR JUST
BELOW FREEZING ARE EXPECTED NORTHWEST OF A LINE FROM ALICEVILLE TO
JASPER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BREEZY CONDITIONS ARE EXPECTED ON FRIDAY BEHIND THE STRONG ARCTIC
COLD FRONT. A FEW WIND GUSTS OF 25 TO 35 MPH ARE POSSIBLE...MAINLY
DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY LATER TONIGHT AND INTO FRIDAY MORNING.

10/ARM

In the hours before

Special weather statement, Nov 30, 10:19 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 PM CST THU NOV 30 2006

ALZ017-024-025-035-010515-
BLOUNT-CHILTON-JEFFERSON-SHELBY-
1019 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON...SHELBY...
JEFFERSON AND BLOUNT COUNTIES UNTIL 1115 PM CST...

...LINE OF SHOWERS WITH HISTORY OF PRODUCING WIND DAMAGE
APPROACHING...WINDS UP TO 50 MILES AN HOUR ARE POSSIBLE...

AT 1016 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 22 MILES NORTHWEST OF NORTH JOHNS TO 55
MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NORTH
JOHNS...WEST JEFFERSON...SYLVAN SPRINGS...HUEYTOWN...BESSEMER...
WILTON...PLEASANT GROVE AND MULGA THROUGH 1115 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF UP TO 50 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

$$J
D/81
Local storm report, Nov 30, 10:40 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     DEMOPOLIS               32.50N 87.83W
11/30/2006                   MARENGO            AL   EMERGENCY MNGR

            TRAILER DAMAGED...NUMEROUS TREES DOWN...CHIMNEY
            DAMAGE...POSSIBLE TORNADO

&&

KLOREK
Local storm report, Nov 30, 10:45 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     GREENSBORO              32.70N 87.59W
11/30/2006                   HALE               AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&

KLOREK
Special weather statement, Nov 30, 11:07 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 PM CST THU NOV 30 2006

ALZ024-025-034-035-040-041-010545-
AUTAUGA-BIBB-CHILTON-DALLAS-JEFFERSON-SHELBY-
1107 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS...AUTAUGA...
CHILTON...BIBB...SHELBY AND JEFFERSON COUNTIES UNTIL 1145 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING LINE
OF SHOWERS...

AT 1102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM HOOVER TO 11 MILES WEST OF SELMA...MOVING
NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...VESTAVIA HILLS...PELHAM...MONTEVALLO...HOOVER...HELENA...
ALABASTER AND RANDOLPH THROUGH 1145 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Nov 30, 11:07 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 PM CST THU NOV 30 2006

ALZ-025-034-035-040-041-010545-
AUTAUGA-BIBB-CHILTON-DALLAS-SHELBY-
1107 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS...AUTAUGA...
CHILTON...BIBB...AND SHELBY COUNTIES UNTIL 1145 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING LINE
OF SHOWERS...

AT 1102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM HOOVER TO 11 MILES WEST OF SELMA...MOVING
NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...VESTAVIA HILLS...PELHAM...MONTEVALLO...HOOVER...HELENA...
ALABASTER AND RANDOLPH THROUGH 1145 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Nov 30, 11:20 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU NOV 30 2006

ALZ017-026-010600-
BLOUNT-ST. CLAIR-
1120 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND BLOUNT
COUNTIES UNTIL MIDNIGHT CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
SHOWERS...

AT 1115 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM HAYDEN TO 15 MILES SOUTHWEST OF MOODY...
MOVING NORTHEAST AT 65 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HAYDEN...NECTAR...LOCUST FORK...MOODY...RIVERSIDE...PELL CITY...
ODENVILLE AND MARGARET THROUGH MIDNIGHT CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:02 PM CSTTornado WarningBMXBibb, Hale28 min
Nov 30, 10:11 PM CSTTornado WarningBMXTuscaloosa34 min
Nov 30, 10:26 PM CSTSevere Thunderstorm WarningBMXBibb34 min
Nov 30, 10:33 PM CSTSevere Thunderstorm WarningBMXJefferson27 min
Nov 30, 10:57 PM CSTSevere Thunderstorm WarningBMXJefferson33 min
Nov 30, 11:10 PM CSTTornado WarningBMXJefferson20 min
Nov 30, 11:47 PM CSTSevere Thunderstorm WarningBMXShelby28 min
Dec 1, 3:54 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more10 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.